Advertisement

Association of dissemination of an educational communication tool with docusate administration

Share This Page
 
Canadian researchers examined how docusate administration is affected when clinicians are presented with a message to discontinue its use. The OTC stool softener is often prescribed in community and hospital settings. However, several studies and review articles have questioned the product's efficacy in the prevention of constipation.

Canadian researchers examined how docusate administration is affected when clinicians are presented with a message to discontinue its use. The OTC stool softener is often prescribed in community and hospital settings. However, several studies and review articles have questioned the product's efficacy in the prevention of constipation. In a quasi-experimental pre-post study of acute care and continuing care facilities serviced by Alberta Health Services (AHS), an interrupted time series analysis was conducted to assess the association of an educational communication tool with docusate administration over a 2-year period. A Drugs & Therapeutics Backgrounder was disseminated to all pharmacists in December 2014. The academic detailing tool was used to help pharmacists in supporting drug stewardship and was supplemented by online, interactive webinars. Among all the facilities of the AHS predicted docusate administration declined more than 50% from preintervention [474 defined daily doses (DDDs) per 1,000 inpatient–days (PDs)] to 18 months after the intervention (214 DDDs/1,000 PDs). There was no statistically significant change in administration of the comparable laxatives over the study period. According to the researchers, "A straightforward communication tool supported by live question-and-diagnosis sessions was associated with decreased docusate administration across our organization. This study was an important first step in the eventual removal of docusate from the formulary, which is anticipated to occur in 2017."

Ad Position: 
Bottom Center Aligned
http://jamanetwork.com/journals/jamainternalmedicine/fullarticle/2647324

Advertisement

Related Content

block-views-related-content-block